Jan 11, 2006
I am currently taken Novir, Rayataz and Epsicom. I haven't had any side effects other than the yellowing of the eys. My doctor said if I fast, it could cause the yellowing to be more obvious. Is there anything I can do to reduce the yellowing of my eys.
| Response from Dr. Young
Thanks for your post.
Yellowing of the eyes ("scleral icterus") is a not rare side effect of atazanavir (Reyataz) use-- the rates appear higher among persons who use ritonavir (Norvir)-boosted 'taz, or among persons who have the inherited trait called Gilbert's snydrome.
I don't advise fasting with atazanavir, since the medication must be taken with food in order to be absorbed. Further, it's not clear to me that fasting would help with the icterus, except for the fact that if the drug isn't absorbed, you won't have side effects. Unfortunately, unabsorbed 'taz won't do you much good in stopping your virus.
For some of my patients, the icterus improves simply by increasing the amount of fluid intake (being dehydrated can make the appearance worse), for others, the icterus improves with time.
Talk to your doctor about what exactly he or she meant -- if your doc really meant for that you should take atazanavir on an empty stomach, I'd look for a new doctor. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.